Merthiolate is a mercury-containing substance that was once widely used as germ-killer and a preservative in many different products, including vaccines.
Merthiolate poisoning occurs when large amounts of the substance are swallowed or come in contact with your skin. Poisoning may also occur if you are exposed to small amounts of merthiolate constantly over a long period of time.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center.
- Some eye drops
- Some nasal drops
The FDA banned the use of merthiolate in over-the-counter products in the late 1990s.
If you are concerned about a possible overdose, contact your local poison control center for advice.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Cathartic (a medication used to empty the bowels)
- Medicine called a chelator that tries to remove merthiolate from the body over time
Merthiolate poisoning is difficult to treat. In the case of a large exposure, recovery would be very slow and may never occur.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.